51635638_l.jpg

WARNING: Heroin on market is increasing overdoses

Jackson County has seen another spike in drug overdoses — but this time people are surviving because they are being given an overdose antidote in time.

Jackson County Public Health issued an alert this week warning about the spate of overdoses. A particularly potent batch of heroin may be in the area, or heroin could be laced with fentanyl — a potentially deadly narcotic used as pain medication and for anesthesia, officials said.

Dealers have begun adding fentanyl to everything from heroin to counterfeit pain pills, triggering a wave of overdose deaths that started in the eastern United States and spread west.

“It’s often put in heroin without people even knowing about it,” said Medford police Lt. Mike Budreau.

During the week that started Sept. 16, Mercy Flights reported an increase in the use of Narcan, the brand name for naloxone nasal spray. Naloxone reverses the effects of opioids, restoring breathing in overdose victims on the brink of death.

During the same time frame, local police responded to a cluster of overdoses in which naloxone had to be administered.

Although the total number of recent overdoses isn't known, about a half-dozen people were admitted to local hospitals suffering from suspected overdoses due to illicit opioids, said Tanya Phillips, health promotion program manager for Jackson County Public Health.


Budreau said the spate of overdoses was unusual. Medford police often go weeks without having to use the Narcan nasal spray they keep in first-aid kits in the trunks of their patrol cars.

“When we have something like that, it’s apparent to us that there is a potent batch of heroin potentially out there. It’s essentially a precursor to a fatal overdose,” he said.

Budreau said police responded to back-to-back-to-back overdoses, including one that happened in Hawthorne Park in broad daylight.

Bystanders helped by calling 911 and administering CPR until police arrived and administered Narcan to a man who was overdosing, according to media reports.

September has been far different than this spring, when 10 people overdosed and died in Jackson County in less than two months.

The Jackson County death toll from illicit drug overdoses so far this year is 19, Phillips said.

The county recorded four overdose deaths for all of 2016 and six overdose deaths in 2017.

Budreau and Phillips said the fact that people have survived the recent spike shows naloxone is becoming increasingly available in the community.

Police and paramedics in Jackson County have been carrying the overdose antidote for years.

The nonprofit Max’s Mission holds regular events to hand out Narcan to the general public and show people how to administer the easy-to-use nasal spray.

Oregon has changed its laws to allow pharmacists to prescribe naloxone to people, cutting out the need for a doctor’s visit first.

Earlier this month, more than 70 health experts — including dozens in Southern Oregon — filed a petition with the U.S. Food and Drug Administration to make naloxone available without a prescription. They want the overdose antidote to be available on store shelves.

“Everyone should have naloxone and carry it,” Phillips said. “They could be in a position to save someone’s life.”

Further contributing to the good survival rate lately, she said, word is getting out that when someone is overdosing people can call 911 without fear of prosecution for certain crimes, such as drug possession.

“The community is also understanding the Good Samaritan law. They are calling 911,” Phillips said.

Budreau said police want people to call for help when they see someone overdosing. Some people waste time by hiding evidence, or they flee the scene because they fear being arrested.

“It’s more important to get the person help than to worry about any criminal charges,” Budreau said.

For people struggling with addiction or those who know someone with an addiction, Budreau recommends visiting the website staysafeoregon.com.

The website is a clearinghouse for information about addiction treatment, overdose prevention, safe storage of prescription drugs, chronic pain management and more.

The naloxone antidote works on prescription opioid pain pills such as oxycodone in addition to heroin.

For those who are not ready to seek treatment for illicit opioid use, health officials recommend taking precautions.

People should not use drugs alone and should have an overdose plan and naloxone available.

Naloxone is available for free at Jackson County’s syringe exchange program housed in the Health and Human Services building at 140 S. Holly St.

Max’s Mission distributes free naloxone. To check for upcoming public distribution events, see www.maxsmission.org.

People who haven’t used in a while may relapse and overdose because their tolerance has gone down.

If someone is overdosing, call 911. If you administer naloxone, stay with the person because the overdose reversal effects are temporary. The person may require a second dose of naloxone. Narcan nasal spray often comes in packs of two. The person will still need medical attention.

Health officials warn not to mix different drugs together, or to combine drugs with alcohol. Doing so increases the risk of overdose.

Reach Mail Tribune reporter Vickie Aldous at 541-776-4486 or valdous@rosebudmedia.com. Follow her on Twitter @VickieAldous.

Share This Story